using codeine , dihydrocodeine or tramadol during breastfeeding

Last edited 01/2023 and last reviewed 01/2023

Using codeine, dihydrocodeine or tramadol during breastfeeding

General principles:

  • codeine should not be used during breastfeeding (1)
  • use of dihydrocodeine or tramadol while breastfeeding should be at the lowest effective dose for the shortest duration (1)
  • regular use of any opioid in a breastfeeding mother beyond 3 days should be under close medical supervision (1)
  • wherever possible a non-opioid analgesic, such as paracetamol or ibuprofen should be used instead

Codeine:

  • Medicines and Healthcare products Regulatory Agency (MHRA) advises that codeine should not be used during breastfeeding
  • concern about the use of codeine in breastfeeding was due to
    • a case report of an infant death whose mother was taking codeine and was breastfeeding her infant
    • mother was reported to be an ultrarapid metaboliser, having additional copies of the CYP2D6 enzyme involved in codeine metabolism
      • mother was found to be compound heterozygous for a CYP 2D6*2A allele and a CYP 2D6*2x2 gene duplication (2)
        • in essence, the mother had 3 functional CYP 2D6 genes and would be classified as an ultrarapid metabolizer
        • the phenotypic consequence of this genotype is enhanced formation of morphine from codeine

      • ultrarapid metabolisers convert codeine to its active metabolite morphine to a greater and much quicker extent than normal
        • in this case, there were increased levels of morphine in the breastmilk which led to fatal morphine toxicity in the infant

      • prevalence of ultra-rapid metabolisers varies by ethnic origin (3): it is less common in northern European countries (including the UK) and is more common in Spain, Italy, Greece, Africa, and the Middle East:
        • African or Ethiopian
          • prevalence of ultra-rapid metabolisers: 29.0%
        • African American
          • prevalence of ultra-rapid metabolisers:3.4-6.5%
        • Asian
          • prevalence of ultra-rapid metabolisers: 1.2-2.0%
        • Caucasian
          • prevalence of ultra-rapid metabolisers: 3.6-6.5%
        • Greek
          • prevalence of ultra-rapid metabolisers: 6.0%
        • Hungarian
          • prevalence of ultra-rapid metabolisers: 1.9%
        • Northern European
          • prevalence of ultra-rapid metabolisers: 1.0-2.0%
    • following maternal use of codeine, there have been several reports of serious side-effects. These include:
      • bradycardia,
      • respiratory depression,
      • sedation,
      • apnoea,
      • cyanosis
      • lethargy, drowsiness and poor feeding have also been reported
Dihydrocodeine:
  • dihydrocodeine can be used short-term during breastfeeding with caution and infant monitoring
  • milk levels are likely to be low

Effects in infants

  • is only one case report of the use of dihydrocodeine during breastfeeding (1)
    • a mother was using dihydrocodeine as a cough suppressant (5.28mg/24 hours) and was breastfeeding her 2 day old infant
      • a day after the cough suppressant was used, the infant became difficult to arouse and was not feeding well
      • infant was admitted to hospital and found to be bradycardic, hypoglycaemic, and had low oxygen saturation
        • 24 hours after admission, all symptoms resolved. It has been proposed that the mother was an ultra-rapid metaboliser
Metabolism of dihydrocodeine
  • dihydrocodeine is metabolised by a number of different pathways:
    • one of these also involves the CYP2D6 enzyme that converts dihydrocodeine to dihydromorphine, which also has potent analgesic activity
    • is no data to confirm whether additional copies of the CYP2D6 enzyme have implications on dihydrocodeine metabolism and its potential to cause side effects

Tramadol:

  • can be used short-term during breastfeeding with caution and infant monitoring

Effects in infants:

  • limited evidence shows that infant serum levels are very low when exposed to tramadol via breast milk
  • there is a case of a breastfed 8-month-old infant of a woman addicted to tramadol who suffered fatal poisoning (1)
    • note thought that it could not be established that the cause of the infant death was exposure to tramadol through breast milk.

Reference:

  • NHS Specialist Pharmacy Service (January 2023). Using codeine, dihydrocodeine or tramadol during breastfeeding
  • Madadi P, Koren G, Cairns J, Chitayat D, Gaedigk A, Leeder JS, Teitelbaum R, Karaskov T, Aleksa K. Safety of codeine during breastfeeding: fatal morphine poisoning in the breastfed neonate of a mother prescribed codeine. Can Fam Physician. 2007 Jan;53(1):33-5.
  • Drug Safety Update vol 6 issue 12, July 2013: A1.